Maine, 2009

Winter Storm in Maine, January 28 to 29, 2009

January 28 to 29, 2009 · NWS GYX · 17 events in 17 counties and zones

An area of low pressure moving through the Ohio Valley and a secondary low developing off the southern New England coast combined to produce heavy snow across the western half of the state, with a mix of snow, sleet, and freezing rain in southern areas. Along the immediate coast, the mixed precipitation changed to rain for a brief period.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of low pressure moving through the Ohio Valley and a secondary low developing off the southern New England coast combined to produce heavy snow across the western half of the state, with a mix of snow, sleet, and freezing rain in southern areas. Along the immediate coast, the mixed precipitation changed to rain for a brief period. Snowfall amounts generally ranged from 6 to 10 inches along the coast to 10 to 14 inches inland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 28, 2:32 AM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Jan 28, 2:32 AM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
232 AM EST WED JAN 28 2009

.SYNOPSIS...
LOW PRESSURE MOVING ACROSS THE OHIO VALLEY THIS MORNING WILL
REDEVELOP ALONG THE SOUTHERN NEW ENGLAND COAST LATE TODAY. THE LOW
WILL INTENSIFY AND MOVE NORTHEAST THROUGH THE GULF OF MAINE
TONIGHT...PRODUCING A SIGNIFICANT SNOWFALL ACROSS NEW HAMPSHIRE
AND MAINE. OUTSIDE OF A WEAK UPPER LEVEL DISTURBANCE...HIGH
PRESSURE WILL GENERALLY INFLUENCE OUR WEATHER THURSDAY ALL THE WAY THROUGH
THE WEEKEND.

&&

.NEAR TERM /THROUGH TODAY/...
STG WAA OVERRUNNING SNOW PATTERN AHEAD OF A LOW PRES SYSTEM OVER
THE OHIO VALLEY WILL SPREAD SNOW INTO SRN NH EARLY THIS MORNING
AND THEN RAPIDLY OVERSPREAD THE REST OF NH AND ME BY LATE MORNING.
ALL WINTER STORM WARNINGS REMAIN IN PLACE. ALL MODELS HAVE
INCREASED QPF AMTS FROM PREV RUNS AND ALSO HAVE ADJUSTED LOCATION
OF SFC/MID LVL LOWS FURTHER N+W. QPF AMTS TO EXCEED 1 INCH OVER
ALL OF THE SRN AREAS WHILE LESSER AMTS IN THE MTNS. STILL STRONGLY
FEEL A DISLOCATION BIAS IN THE MODELS PUSHING WAA TOO FAR N AND W
AND THUS BRINGING SFC LOW FURTHER W THRU WRN MASS USING THE
GFS...AND ACROSS SERN MA USING THE NAM. CLEARLY PREFER NAM
LOCATION AND ALSO FEEL A RATHER INTENSE COASTAL FRONT WILL SETUP
ALONG A LINE JUST E OF PSM-PWM-NEAR RKD...THE SFC LOW WILL TRACK
ALONG THE CSTL FRONT. THE ARCTIC AMS IS STILL FIRMLY ENTRENCHED
AND THIS SHOULD KEEP PTYPE ALL SNOW XCP MAYBE SERN NH AND CSTL
YORK COUNTY. AREAS 10-20 MILES W OF THE COASTAL FRONT INTENSE
SNOWFALL RATES OF 2-3 INCHES PER HOUR CAN BE EXPECTED TO DEVELOP
IN THE AFTN. IN THE MTN AND FOOTHILL AREAS THEY WILL BE DEEPER
INTO THE COLD AIR AND N OF THE H85/H70 TRACK SO 1-2 FEET OF
SNOWFALL CAN BE EXPECTED AS SNOWFALL RATIOS OF ARND 17:1 WERE
USED. STRONG OROGRAPHICS ALSO WILL HELP SNOWFALL GROWTH ON THE STG
MID LVL ELY FLOW ALOFT SLAMMING INTO THE HIGHER TERRAIN. BUFKIT
SHOWS WINDS ALOFT AT 40 KT AT 1000 FT BUT FEEL THEY WILL NOT MIX
TO THE SFC SINCE THE HEAVIER DENSE COLD DOME OF AIR WILL REMAIN IN
PLACE.

SNOWFALL TOTALS HAVE BEEN INCREASED BASED ON THE COMBINATION OF THE
INTENSE BAROCLINIC ZONE MENTIONED ABOVE ALONG THE COAST AND THE
REDEVELOPMENT/INTENSIFICATION OF THE SECONDARY LOW ALONG THIS
BOUNDARY. HAVE ADJUSTED TEMPS DWN A FEW DEGS.

&&

.SHORT TERM /TONIGHT/...
THE HEAVY SNOW WILL COME TO AN END IN THE EVENING OVER SOUTHERN
AREAS AND LATER FURTHER E AND N AS THE COASTAL LOW DEEPENS AND
ACCELERATES TO THE NE INTO THE MARITIMES. CONSIDERING THE MID
LEVEL LOW PASSES ACROSS CENTRAL MAINE IN THE EARLY EVENING...A
DRY SLOT WILL LIKELY SWEEP ACROSS THE SRN AREAS WHILE IN THE MTNS
AND ERN AREAS THE SNOW WILL CONTINUE TIL LATER AT NIGHT.

STORM TOTALS ACROSS THE AREA WILL BE MOSTLY IN THE 12 TO 20 INCH
RANGE EXCEPT LESS OVER SERN NH WHERE A MIX WITH SLEET WILL LIKELY
OCCUR KEEPING AMTS DOWN.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
THE LOW RAPIDLY EXITS TO NORTHEAST THURSDAY MORNING. OUTSIDE OF
SOME LINGERING SNOW SHOWERS IN THE MOUNTAINS...EXPECT A GENERAL
CLEARING TREND THROUGH THE DAY...AS NORTHWEST FLOW MIXES OUT
MOISTURE FOOTHILLS SOUTHWARD. A WEAK VORT MAX EMBEDDED IN THE 500
MB FLOW CROSSES THURSDAY EVENING...AGAIN JUST GENERATING A CHANCE
OF SNOW SHOWERS IN THE MOUNTAINS. 925 MB WINDS REMAINED LIGHT AND
WESTERLY...WITH A MINIMAL UPSLOPE CONTRIBUTION. USE NAM/GFS MOS
BLEND FOR TEMPERATURES BOTH THURSDAY AND FRIDAY...THOUGH TWEAK
DOWN LOWS IN THE INTERIOR FOOTHILLS...WHERE DOWNSLOPING CLEAR
SKIES MAY ALLOW FOR BETTER RADIATIONAL COOLING.

LOOKING AHEAD TO THIS WEEKEND...500 MB TROF SLOWLY
APPROACHES...THEN CROSSES NORTHERN NEW ENGLAND ON SATURDAY. WEAK
SURFACE REFLECTION WITH THIS...BRINGS BEST DYNAMICS LATE FRIDAY
NIGHT. NAM/GFS BOTH GENERATE LIGHT QPFS SUPPORTING CHANCE POPS AT
THIS POINT. NIGHTTIME/EARLY MORNING PASSAGE NOT THAT
FAVORABLE...THOUGH STILL SOME WIGGLE ROOM ON TIMING. THEN FAIRLY
GOOD MODEL AGREEMENT THAT HIGH PRESSURE WILL RIDGE IN...WITH FAIR
WEATHER ON SUNDAY. GMOS ACCEPTED FOR THIS TIME FRAME...WITH
GENERALLY SEASONABLE WEATHER.

00Z GEM/GFS/EUROPEAN IN ABOVE AVERAGE AGREEMENT...WITH CONSENSUS
INDICATING A POSSIBLE PATTERN CHANGE. ALL DIG A ANOMALOUSLY DEEP
500 MB TROF...WITH A LOW TRACKING SOMEWHERE UP THE EAST COAST
TUESDAY...BOMBING IN THE MARITIMES. HAVE NO CONFIDENCE IN TRACK OF
LOW AT THIS POINT...BUT DO FEEL THERE WILL BE SOME SYSTEM IN THE
NORTHEAST...SUPPORTING MID-LEVEL CHANCE POPS AT THIS TIME...WITH
THE LIKELY P-TYPE SNOW DESPITE THE OPERATIONAL GFS WESTWARD TRACK.
INTERESTING TO NOTE THAT IF THIS GENERAL SCENARIO PLAYS OUT...IT
COULD ALSO BRING A NEW PATTERN TO THE REGION...WITH PERHAPS WARMER
TEMPERATURES THAN THE NORTHEAST HAS SEEN FOR A WHILE. THIS...OF
COURSE...A LONG WAYS OFF...BUT SOMETHING TO FOLLOW AS NEXT WEEK
GROWS CLOSER.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /THROUGH TONIGHT/...LIFR CONDITIONS DEVELOPING FROM S
TO N THIS MORNING AND CONTINUING THROUGH MUCH OF TONIGHT...AFTER
06Z CONDITIONS IMPROVING TO MVFR OR EVEN VFR.

LONG TERM /THURSDAY THROUGH SUNDAY/...LARGELY A QUIET PERIOD
EXPECTED...WITH PREDOMINANTLY VFR CONDITIONS.

&&

.MARINE...
SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...THE GALE WARNING
REMAINS IN PLACE. A PERIOD OF GALE FORCE WINDS EXPECTED TO DEVELOP
LATE THIS AFTERNOON INTO TONIGHT AS A REDEVELOPMENT OF A COASTAL
LOW OCCURS TOWARD CAPE COD IN THE EARLY EVENING THEN MOVES INTO
THE GULF OF MAINE LATER IN THE EVENING.

LONG TERM /THURSDAY THROUGH SUNDAY/...LINGERING SCA WINDS/SEAS
THURSDAY DROP OFF AS GRADIENT QUICKLY LAXES. EXPECT A RELATIVELY
QUIET PERIOD ON THE WATERS THROUGH THE WEEKEND...WITH NO
SIGNIFICANT LOWS PASSING NEAR THE WATERS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FROM 6 AM THIS MORNING TO 3 AM EST
     THURSDAY FOR MEZ018-019-023-024.
     WINTER STORM WARNING FROM 10 AM THIS MORNING TO 7 AM EST
     THURSDAY FOR MEZ007>009-012>014-020>022-025>028.
NH...WINTER STORM WARNING FROM 6 AM THIS MORNING TO 3 AM EST
     THURSDAY FOR NHZ001>010-013-014.
MARINE...GALE WARNING FROM 3 PM THIS AFTERNOON TO 7 AM EST THURSDAY FOR
     ANZ150>154.

&&

LONG TERM: APFFEL
Hazardous weather outlook, Jan 28, 2:41 AM EST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
241 AM EST WED JAN 28 2009

MEZ018-019-023-024-NHZ001>010-013-014-290745-
INTERIOR YORK-INTERIOR CUMBERLAND-COASTAL YORK-COASTAL CUMBERLAND-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
241 AM EST WED JAN 28 2009

...WINTER STORM WARNING IN EFFECT FROM 6 AM THIS MORNING TO 3 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

MEZ007>009-012>014-020>022-025>028-290745-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
241 AM EST WED JAN 28 2009

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 AM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

ANZ150>154-290745-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
241 AM EST WED JAN 28 2009

...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 7 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter storm. Local standard time, as filed.

Winter Storm, Androscoggin

When
January 28, 6:00 AM EST to January 29, 1:00 AM EST
Where
Androscoggin forecast zone
Reported by
Trained Spotter
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Winter Storm, Central Somerset

When
January 28, 6:00 AM EST to January 29, 1:00 AM EST
Where
Central Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Winter Storm, Coastal Cumberland

When
January 28, 6:00 AM EST to January 29, 1:00 AM EST
Where
Coastal Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Winter Storm, Coastal Waldo

When
January 28, 6:00 AM EST to January 29, 1:00 AM EST
Where
Coastal Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Winter Storm, Coastal York

When
January 28, 6:00 AM EST to January 29, 1:00 AM EST
Where
Coastal York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Winter Storm, Interior Cumberland

When
January 28, 6:00 AM EST to January 29, 1:00 AM EST
Where
Interior Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Winter Storm, Interior Waldo

When
January 28, 6:00 AM EST to January 29, 1:00 AM EST
Where
Interior Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Winter Storm, Interior York

When
January 28, 6:00 AM EST to January 29, 1:00 AM EST
Where
Interior York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Winter Storm, Kennebec

When
January 28, 6:00 AM EST to January 29, 1:00 AM EST
Where
Kennebec forecast zone
Reported by
Trained Spotter
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Winter Storm, Knox

When
January 28, 6:00 AM EST to January 29, 1:00 AM EST
Where
Knox forecast zone
Reported by
Trained Spotter
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Winter Storm, Lincoln

When
January 28, 6:00 AM EST to January 29, 1:00 AM EST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Winter Storm, Northern Franklin

When
January 28, 6:00 AM EST to January 29, 1:00 AM EST
Where
Northern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Winter Storm, Northern Oxford

When
January 28, 6:00 AM EST to January 29, 1:00 AM EST
Where
Northern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Winter Storm, Sagadahoc

When
January 28, 6:00 AM EST to January 29, 1:00 AM EST
Where
Sagadahoc forecast zone
Reported by
Trained Spotter
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Winter Storm, Southern Franklin

When
January 28, 6:00 AM EST to January 29, 1:00 AM EST
Where
Southern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Winter Storm, Southern Oxford

When
January 28, 6:00 AM EST to January 29, 1:00 AM EST
Where
Southern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Winter Storm, Southern Somerset

When
January 28, 6:00 AM EST to January 29, 1:00 AM EST
Where
Southern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149678, 149679, 149680, 149681, 149682, 149683, 149684, 149685, 149686, 149687, 149688, 149689, 149690, 149691, 149692, 149693, 149694.